Oklahoma, 2022

Wildfire in Oklahoma, March 1 to 5, 2022

March 1 to 5, 2022 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, strong south to southwest wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across southeastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Pushmataha County where over 2300 acres were burned,…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong south to southwest wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across southeastern Oklahoma during early March. Numerous wildfires occurred across the region during this period, but the largest fires affected Pushmataha County where over 2300 acres were burned, Pittsburg County where over 320 acres were burned, and Latimer County where over 300 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 1, 5:08 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 1, 5:08 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
508 AM CST Tue Mar 1 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 233 AM CST Tue Mar 1 2022

March will begin on a warm note with high temperatures
forecast to be 15 to 20 degrees above normal as high pressure
prevails at the surface.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 233 AM CST Tue Mar 1 2022

The unseasonably warm temperatures will continue into the weekend
with high pressure prevailing at the surface and aloft. Fire
weather concerns will ramp up Wednesday and continue through
Saturday with low level moisture slow to return even as
southerly winds increase across the region.

The chances of showers and thunderstorms return to the forecast
Saturday into Sunday as a cold front eases through the area with
the help of a series of mid-level shortwaves moving out of the
southern Rockies and across the Plains. There is the potential
that a few of the storms could be strong to severe Sunday afternoon
and evening across southeast Oklahoma into west-central Arkansas
as the airmass becomes increasingly unstable in advance of the
slow moving front. Locally heavy rain will also be possible Sunday
Afternoon and evening across the same area as precipitable water
values jump up to around 1.6 inches. The precipitation is expected
to come to an end on Monday as the last mid-level shortwave pulls
off to the northeast and the surface boundary exits to the south
and east. There may be a wintry mix of precipitation late Sunday
night into Monday morning across portions of northeast Oklahoma
as colder air moves in behind the cold front.

&&

.AVIATION...
(12Z TAFS)
Issued at 508 AM CST Tue Mar 1 2022

VFR conditions will prevail the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  41  78  43 /   0   0   0   0
FSM   73  38  76  42 /   0   0   0   0
MLC   74  38  75  42 /   0   0   0   0
BVO   78  40  80  42 /   0   0   0   0
FYV   71  38  76  40 /   0   0   0   0
BYV   71  43  76  45 /   0   0   0   0
MKO   74  38  75  42 /   0   0   0   0
MIO   73  39  75  42 /   0   0   0   0
F10   75  38  77  42 /   0   0   0   0
HHW   72  37  73  40 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...18
Hazardous weather outlook, Mar 1, 5:01 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 AM CST Tue Mar 1 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 AM CST Tue Mar 1 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This afternoon.

DISCUSSION...
There will be a limited fire weather danger this afternoon
across eastern Oklahoma and western Arkansas with unseasonably
warm temperatures and afternoon relative humidity values in
the 15 to 25 percent range. Conditions will improve after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...No Hazards.
THURSDAY AND FRIDAY...Very High Fire Weather Potential...
High Wind Potential.
SATURDAY...Thunderstorm Potential...
Very High Fire Weather Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential...
Winter Weather Potential...High Wind Potential.
MONDAY...Winter Weather Potential.

EXTENDED DISCUSSION...
Fire weather danger will be of concern Thursday through Saturday
with unseasonably warm temperatures and southerly winds in place.
The fire weather danger will likely be greatest Saturday afternoon
across portions of northeast Oklahoma as a dry line pushes into
the region.

The chances of showers and thunderstorms will increase Saturday
afternoon and persist through Sunday as a cold front slowly
moves across the region. Some of the storms could be strong
to severe Sunday afternoon and evening with the greatest potential
across southeast Oklahoma and west-central Arkansas. Locally
heavy rain will also be possible. There will also be the potential
for a wintry mix of precipitation late Sunday night and Monday
morning across portions of northeast Oklahoma before the event
comes to an end.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Pushmataha

When
March 1, 10:00 AM CST to March 5, 9:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
March 2, 10:00 AM CST to March 5, 9:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 2, 10:00 AM CST to March 5, 9:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016807, 1016808, 1016809.